Alert archive / Alabama / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 54, NWS Huntsville, AL
NWS Huntsville, AL issued this severe thunderstorm warning at May 6, 2021, 7:13 PM CDT for 6 counties in Alabama. It was in force for 62 min. 11 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 6, 2021, 7:13 PM CDT (00:13 UTC)
- Expired
- May 6, 2021, 8:15 PM CDT
- In force
- 62 min
- Issued by
- NWS Huntsville, AL
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Cullman County, AL, DeKalb County, AL, Jackson County, AL, Madison County, AL, Marshall County, AL, Morgan County, AL
The radar
The Northeast Alabama radar (KHTX), 89 km from the middle of the area, began a volume at 00:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 6, 7:18 PM CDT | TSTM WND DMG | 8 Nne Skyline, AL | TREE DOWN ACROSS HYTOP ROAD IN THE HYTOP AREA. TIME ESTIMATED FROM RADAR. |
| May 6, 7:22 PM CDT | TSTM WND DMG | Grant, AL | MULTIPLE TREES DOWN AROUND GRANT. TIME ESTIMATED FROM RADAR. |
| May 6, 7:23 PM CDT | TSTM WND DMG | 2 Nnw Scottsboro, AL | TREE DOWN ON OLD LARKINSVILLE ROAD NEAR SCOTTSBORO. TIME ESTIMATED FROM RADAR. |
| May 6, 7:27 PM CDT | TSTM WND DMG | 1 Sse Scottsboro, AL | TREES DOWN ACROSS BOB JONES ROAD NEAR SCOTTSBORO. TIME ESTIMATED FROM RADAR. |
| May 6, 7:30 PM CDT | TSTM WND DMG | 1 Nw Section, AL | TREES AND POWER LINES DOWN NEAR HIGHWAY 35 NEAR THE TOP OF SAND MOUNTAIN. TIME ESTIMATED FROM RADAR. |
| May 6, 7:34 PM CDT | TSTM WND DMG | 4 Ssw Section, AL | LARGE TREE DOWN. |
| May 6, 7:36 PM CDT | TSTM WND DMG | 4 Ne Stevenson, AL | TREE DOWN ACROSS THE ROAD NEAR THE CORNER OF STEAM PLANT ROAD AND AL HWY 277. TIME ESTIMATED FROM RADAR. |
| May 6, 7:39 PM CDT | TSTM WND DMG | Dutton, AL | TREE ACROSS ROADWAY IN THE 300 BLOCK OF CR 176. |
| May 6, 7:40 PM CDT | TSTM WND DMG | 4 E Pisgah, AL | TREES DOWN ACROSS THE ROAD NEAR THE CORNER OF COUNTY ROADS 83 AND 456. TIME ESTIMATED FROM RADAR. |
| May 6, 7:42 PM CDT | TSTM WND DMG | 3 W Geraldine, AL | SEVERAL TREES DOWN NEAR THE CORNER OF COUNTY ROADS 32 AND 23. TIME ESTIMATED FROM RADAR. |
| May 6, 8:00 PM CDT | TSTM WND DMG | 3 S Crossville, AL | SEVERAL TREES DOWN NEAR THE CORNER OF COUNTY ROADS 4 AND 26 IN THE ARONEY AREA. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 11 storm reports to this severe thunderstorm warning; the first came 5 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 0.2 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2104 m above ground
- 0-6 km bulk shear
- 82 kt
- 0-1 km storm-relative helicity
- 8 m²/s²
- 0-3 km storm-relative helicity
- 25 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
333
WUUS54 KHUN 070013
SVRHUN
ALC043-049-071-089-095-103-070115-
/O.NEW.KHUN.SV.W.0054.210507T0013Z-210507T0115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Huntsville AL
713 PM CDT Thu May 6 2021
The National Weather Service in Huntsville Alabama has issued a
* Severe Thunderstorm Warning for...
Jackson County in northeastern Alabama...
Marshall County in northeastern Alabama...
Southeastern Madison County in north central Alabama...
DeKalb County in northeastern Alabama...
Cullman County in north central Alabama...
Southeastern Morgan County in north central Alabama...
* Until 815 PM CDT.
* At 711 PM CDT, severe thunderstorms were located along a line
extending from 8 miles north of Skyline to 8 miles east of Morgan
City to near Good Hope, moving east at 55 mph.
HAZARD...60 mph wind gusts.
SOURCE...Emergency management and Doppler radar.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Southern Huntsville, Albertville, Cullman, Scottsboro, Fort Payne,
Boaz, Guntersville, Arab, Rainsville and Bridgeport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This is a DANGEROUS SITUATION. These storms are producing widespread
wind damage across northern Alabama. SEEK SHELTER NOW inside a
sturdy structure and stay away from windows!
If on or near the Tennessee River or Lake Guntersville, get away
from the water and move indoors or inside a vehicle. Move to safe
shelter now! Do not be caught on the water in a thunderstorm.
&&
LAT...LON 3390 8710 3399 8715 3399 8711 3407 8711
3439 8668 3499 8625 3498 8561 3453 8551
3437 8563 3424 8584 3420 8585 3418 8619
3410 8630 3426 8644 3425 8652 3412 8660
3408 8670 3395 8679 3394 8688 3386 8696
TIME...MOT...LOC 0011Z 289DEG 50KT 3494 8612 3443 8643 3410 8690
HAIL...<.75IN
WIND...60MPH
$$
253 follow-up statements
380
WWUS54 KHUN 070034
SVSHUN
Severe Weather Statement
National Weather Service Huntsville AL
734 PM CDT Thu May 6 2021
ALC043-089-103-070043-
/O.CAN.KHUN.SV.W.0054.000000T0000Z-210507T0115Z/
Madison AL-Cullman AL-Morgan AL-
734 PM CDT Thu May 6 2021
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN MADISON...CULLMAN
AND SOUTHEASTERN MORGAN COUNTIES IS CANCELLED...
The storms which prompted the warning have moved out of the warned
area. Therefore, the warning has been cancelled.
LAT...LON 3448 8558 3444 8558 3437 8563 3424 8584
3420 8585 3418 8619 3410 8630 3426 8644
3453 8624 3499 8596 3498 8561 3453 8551
TIME...MOT...LOC 0033Z 290DEG 38KT 3487 8586 3436 8619 3402 8660
$$
ALC049-071-095-070115-
/O.CON.KHUN.SV.W.0054.000000T0000Z-210507T0115Z/
Jackson AL-Marshall AL-DeKalb AL-
734 PM CDT Thu May 6 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR JACKSON...MARSHALL AND DEKALB COUNTIES...
At 733 PM CDT, severe thunderstorms were located along a line
extending from Stevenson to 6 miles east of Guntersville to near
Cleveland, moving east at 45 mph.
HAZARD...60 mph wind gusts.
SOURCE...Emergency management and Doppler radar.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Albertville, Scottsboro, Fort Payne, Boaz, Guntersville, Rainsville,
Bridgeport, Henagar, Stevenson and Crossville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
If on or near Lake Guntersville, get away from the water and move
indoors or inside a vehicle. Move to safe shelter now! Do not be
caught on the water in a thunderstorm.
&&
LAT...LON 3448 8558 3444 8558 3437 8563 3424 8584
3420 8585 3418 8619 3410 8630 3426 8644
3453 8624 3499 8596 3498 8561 3453 8551
TIME...MOT...LOC 0033Z 290DEG 38KT 3487 8586 3436 8619 3402 8660
HAIL...<.75IN
WIND...60MPH
$$
25793
WWUS54 KHUN 070056
SVSHUN
Severe Weather Statement
National Weather Service Huntsville AL
756 PM CDT Thu May 6 2021
ALC071-095-070105-
/O.CAN.KHUN.SV.W.0054.000000T0000Z-210507T0115Z/
Jackson AL-Marshall AL-
756 PM CDT Thu May 6 2021
...THE SEVERE THUNDERSTORM WARNING FOR JACKSON AND MARSHALL COUNTIES
IS CANCELLED...
The storms which prompted the warning have moved out of the warned
area. Therefore, the warning has been cancelled.
LAT...LON 3448 8558 3444 8558 3437 8563 3436 8566
3424 8584 3420 8585 3420 8608 3430 8603
3442 8592 3463 8578 3475 8566 3483 8563
3485 8559 3453 8551
TIME...MOT...LOC 0055Z 290DEG 41KT 3477 8553 3426 8586 3393 8627
$$
ALC049-070115-
/O.CON.KHUN.SV.W.0054.000000T0000Z-210507T0115Z/
DeKalb AL-
756 PM CDT Thu May 6 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR DEKALB COUNTY...
At 755 PM CDT, strong winds were located along a line extending from
6 miles south of Trenton to near Tabor Road to near Steele, moving
east at 45 mph. Tree damage and power outages have been reported.
HAZARD...60 mph wind gusts.
SOURCE...Emergency management.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Fort Payne, Rainsville, Henagar, Crossville, Sylvania, Fyffe, Ider,
Valley Head, Hammondville and Mentone.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3448 8558 3444 8558 3437 8563 3436 8566
3424 8584 3420 8585 3420 8608 3430 8603
3442 8592 3463 8578 3475 8566 3483 8563
3485 8559 3453 8551
TIME...MOT...LOC 0055Z 290DEG 41KT 3477 8553 3426 8586 3393 8627
HAIL...<.75IN
WIND...60MPH
$$
25211
WWUS54 KHUN 070108
SVSHUN
Severe Weather Statement
National Weather Service Huntsville AL
808 PM CDT Thu May 6 2021
ALC049-070117-
/O.EXP.KHUN.SV.W.0054.000000T0000Z-210507T0115Z/
DeKalb AL-
808 PM CDT Thu May 6 2021
...THE SEVERE THUNDERSTORM WARNING FOR DEKALB COUNTY WILL EXPIRE AT
815 PM CDT...
The storms which prompted the warning are moving out of the area.
Therefore, the warning will be allowed to expire.
LAT...LON 3448 8558 3444 8558 3437 8563 3436 8566
3424 8584 3420 8585 3420 8608 3430 8603
3442 8592 3463 8578 3475 8566 3483 8563
3485 8559 3453 8551
TIME...MOT...LOC 0107Z 287DEG 49KT 3472 8537 3424 8574 3388 8611
$$
25What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 6, 6:12 PM CDT, 1 hour 1 minute earlier.
Area forecast discussion, May 6, 6:12 PM CDT, 1 hour 1 minute before
Area Forecast Discussion National Weather Service Huntsville AL 612 PM CDT Thu May 6 2021 .UPDATE... For 00Z TAFS. && .NEAR TERM...(Tonight) Issued at 248 PM CDT Thu May 6 2021 Temperatures have climbed into the upper 60s to lower 70s in most locations except in portions of southern middle Tennessee. A surface low is moving east into Ohio with a trailing cold front extending southwest from this feature into extreme southeastern Missouri and the northeastern tip of Arkansas. Some strong to severe thunderstorms have developed within a line ahead of this cold front. This line of shower and thunderstorm activity is moving quickly southeast towards the Jonesboro community in northeastern Arkansas. Based on current movement, this still looks to push into locations near the AL/TN/MS borders between 5 and 6 PM roughly. It appears at least right around 5 to 7 PM, there may be steep enough lapse rates, shear, moisture between 850 mb and 500 mb, and around 500 J/KG MUCAPE for strong thunderstorms capable of producing winds gusts to 55 mph and small hail. An isolated threat of large hail and damaging winds still looks possible, especially in northwestern Alabama, where instability will be highest before it wanes in the evening with the loss of daytime heating. Models continue to show much drier air aloft pushing into the area between 9 PM and midnight. This should shutoff precipitation from west to east during that timeframe. Left isolated showers/thunderstorms chances in through 11 PM in the east and towards Cullman county. Confidence lowers concerning whether the isolated severe threat can hold on east of I-65 past 8 or 9 PM, but can't rule it out entirely. Not expecting much rain with this, since the line will be moving very quickly through the area and may be weakening substantially as it approaches the I-65 corridor. .SHORT TERM...(Friday through Saturday) Issued at 248 PM CDT Thu May 6 2021 Clear skies should return during the early morning hours. Believe winds will stay up enough overnight to keep fog from forming. The exception might be in areas sheltered from winds in northwest Alabama where winds will be lighter around daybreak on Friday. Another cool night in store with lows dropping back into the lower to mid 40s behind the front towards daybreak. Another cool day in store on Friday, despite abundant sunshine. Highs still look to only climb into the mid 60s in many areas and to around 70s degrees west of the I-65 corridor. Westerly flow kicks in as the surface high over the area quickly begins shifting eastward Friday night. Fairly decent warm air advection should allow dewpoints to climb and lows to only drop into the mid upper 40s/lower 50s west of the I-65 corridor and cloud cover should help keep temperatures warmer there as well. Further east, this should setup quite a gradient in temperatures, due to drier air trapped in valley areas and clear skies much of the night. Lows there will likely drop into the lower to mid 40s. Expect a weak warm front to exit from central Missouri into southern Tennessee Saturday morning. This warm front extends east from a storm system developing over the midwestern states. At this point northern Alabama still looks to be in a very dry and stable airmass overall. Models show some light precipitation moving across our southern middle Tennessee counties Saturday afternoon, but as stated earlier this should be all light rain showers at best. No thunderstorms are expected at this time. Should be a bit warmer with highs reaching the lower 70s in most locations. Most guidance continues to push this warm front further north Saturday night into Sunday morning. This should make for an even warmer night on Saturday night with lows only dropping into the mid to upper 50s in most locations. .LONG TERM...(Saturday night through Wednesday) Issued at 248 PM CDT Thu May 6 2021 This warm front also appears to be re-enforced by a secondary warm front via a strong low level jet that develops ahead of the cold front approaching from the west over eastern Kansas and western Missouri. This low level jet will provide for at least breezy conditions on Sunday, despite cloud cover. For now, went with highs in the lower 80s, but this may be too low, given strong warm air advection and 925 mb temperatures, despite abundant cloud cover. Expect sustained winds of around 15 mph with gusts to 30 mph possible. The front is slow to move east and models continue to hold off any precipitation in Alabama until Sunday night into Monday. Models show some drier air and a drop to isolated scattered pop Monday night before shower and thunderstorm chances increase again as the front moves northward again after stalling in southern Alabama. Looking at some fairly heavy rainfall signals with this system and high PWAT values. So a good 1 to 2 inches currently in forecast may be a bit underdone. As the front waffles through the area Tuesday into the middle part of next week, we could start to see some flooding issues and stronger storms develop again. && .AVIATION...(For the 00Z TAFS through 00Z Friday evening) Issued at 612 PM CDT Thu May 6 2021 Line of severe storms will move through the area, impacting KHSV/KMSL through 01z and producing gusty winds up to 35 kts. Thereafter, the sky will gradually clear by 03-04z, resulting in VFR conditions through the end of the period. && .HUN WATCHES/WARNINGS/ADVISORIES... AL...NONE. TN...NONE. && NEAR TERM...KTW SHORT TERM...KTW LONG TERM...KTW AVIATION...AMP.24 For more information please visit our website at weather.gov/huntsville.
Hazardous weather outlook, May 6, 1:53 PM CDT, 5 hours 20 minutes before
Hazardous Weather Outlook National Weather Service Huntsville AL 153 PM CDT Thu May 6 2021 ALZ001>010-016-TNZ076-096-097-071100- Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan- Marshall-Jackson-DeKalb-Cullman-Moore-Lincoln-Franklin TN- 153 PM CDT Thu May 6 2021 This Hazardous Weather Outlook is for north central Alabama, northeast Alabama, northwest Alabama and southern middle Tennessee. .DAY ONE...This afternoon and tonight. Scattered thunderstorms will move southeast into the area from 4 pm through 8 pm. A few of these could be strong with small hail and wind gusts up to 50 mph. An isolated severe thunderstorm is also possible with higher gusts and larger hail, but this risk is low. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. The probability for widespread hazardous weather is low. A few thunderstorms are possible Sunday through Wednesday. .SPOTTER INFORMATION STATEMENT... Formal activation of storm spotters and emergency management personnel is not anticipated at this time. However, timely reports of hail and high winds will be greatly appreciated. Please relay any information about observed severe weather to the NWS while following all local, state, and CDC guidelines.
In the hours before
Local storm report, May 6, 6:19 PM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
619 PM CDT THU MAY 6 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0535 PM TSTM WND DMG 1 NNW FLORENCE 34.84N 87.67W
05/06/2021 LAUDERDALE AL BROADCAST MEDIA
SHINGLES OFF A HOUSE NEAR THE INTERSECTION
OF HELTON DR. AND COX CREEK PKWY. TIME
ESTIMATED FROM RADAR.
&&
BCCLocal storm report, May 6, 6:34 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
634 PM CDT THU MAY 6 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0556 PM TSTM WND DMG RUSSELLVILLE 34.51N 87.73W
05/06/2021 FRANKLIN AL EMERGENCY MNGR
MULTIPLE TREES DOWN ACROSS RUSSELLVILLE
INCLUDING ONE ON A HOUSE. TIME ESTIMATED
FROM RADAR.
&&
BCCLocal storm report, May 6, 6:44 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
644 PM CDT THU MAY 6 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0537 PM TSTM WND GST 2 E MUSCLE SHOALS 34.74N 87.60W
05/06/2021 M47 MPH COLBERT AL ASOS
&&
BCCLocal storm report, May 6, 6:47 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
647 PM CDT THU MAY 6 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0628 PM TSTM WND GST 4 WNW MOORESVILLE 34.66N 86.94W
05/06/2021 M48 MPH LIMESTONE AL ASOS
&&
BCCLocal storm report, May 6, 7:12 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
712 PM CDT THU MAY 6 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0640 PM TSTM WND DMG 4 ENE MADISON 34.73N 86.70W
05/06/2021 MADISON AL PUBLIC
TREE DOWN NEAR EXPLORER AND FARROW ROADS IN
RESEARCH PARK. TIME ESTIMATED FROM RADAR.
&&
BCCLocal storm report, May 6, 7:13 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
713 PM CDT THU MAY 6 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0639 PM TSTM WND DMG 1 NE MADISON 34.71N 86.74W
05/06/2021 MADISON AL PUBLIC
TREE DOWN NEAR THE INTERSECTION OF PLAZA DR.
AND HUGHES DR. TIME ESTIMATED FROM RADAR.
&&
BCCNearby
Severe Thunderstorm Warnings in Alabama, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.